Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

What causes coughing up of blood when suffering from lung metastases?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1206 Questions
My husband was diagnosed 3.5 years ago with prostate cancer, stage 3, XXXXXXX rating 9, no real elevation in PSA. He was put on hormones to shrink the tumors for surgery. He had his prostate removed and found out he had it in 9 lymphnodes after surgery. Went through chemo, radiation and seemed to be doing good. A year later he found out it had metasticized to his bones and was hormone resistant with lupron. He was put on casodex and he did well for about seven months. He then got a hot spot in the jaw and required more radiation. His PSA started showing a rise, so the doctor monitored him over the months to become a candidate for provenge. He was treated with provenge in spring 2013. About February we noticed alcohol made his legs restless and he had a cough. Cough, lungs checked on four separate occasions, X-ray, no concerns. In May, he started having trouble breathing. All during this time, he went to work and would come home and lay down. He started to throw up almost daily after eating. In May, he was put on Zytiga, which can effect the liver. My husband was on this for just over a month because he started to retain water in his legs and had a bloated abdomen. He started to lose all of his muscle as well and continued with his breathing issues. We were in the doctors office week after week and I pushed his doctor to do scans for his lungs. Cancer metasticized to his lungs. Heart was doing ok, he was filling with more fluid but the doctor would not drain because it would come back unless cancer w as treated. I made the doctor put him on the table and feel his abdomen, he said he believed the cancer was in his liver. Ascites is common with liver metastic. More scans and confirmed in the liver. Doctor did not tell us the extent of the damage. Doctor suggested jevtana chemo, he went on Thursday and died on Saturday. He went from being able to swim with our children July 4 to dying on August 18. I struggle with the lack of information that was provided, I took care of him and my two young children 9 & 12. My husband was 46. He was given jevtana when his platelet count was down, on Saturday he struggled with weakness, his heartrate was low, he could not eat, drink, and was constipated. He had bloody noses, etc.... I called 911, fire dept, paramedics came and all were surprised at his condition. I followed ambulance to the hospital, they could not get in an IV. Ended up having to go through carotid artery. Bloodwork was from blood taken in his groin. My husband was throwing up blood and the doctor said it was old blood. He went into a coma like state with me holding his hand, i could not get him to respond. Apparently, at this time his heart stopped and they had to work him. He never regained consciousness nor could they get his heart going. The doctor said there was an extraordinary amount of blood. His cancer doctor would not meet with me. All I wanted was to know how bad he really was and get some explanation of what I saw and experienced that day. I was refused by his office manager. I reached out to my primary care who got this medical records for some answers. HIPAA was on file so he could talk to me. I found out his liver was so damaged, cancerous tumors too numerous to count. One tumor was three inches. Cancer throughout the bones, lymphnodes, partial hernia, right lung, enlarged spleen, he was full of it. I honestly feel that me and my family were robbed of a goodbye. I knew he would die from cancer but was not given enough information to be given options with hospice. My husband never knew he was in his final descent. His last words to my son were I will be fine. After researching myself, my husband showed all of the symptoms of full blown liver failure which may have been speeded up by the zytiga and in the end he was not in good enough shape to do jevtana. Why was he given these treatments without all of the facts? I am an intelligent woman and have nightmares about the lack of knowledge we had, how little I knew about what was going on because I am not medically trained. I remember that night vividly and the suffering he went through, I saw and did things that most people may never experience. I hope some day i can find some way to live with these memories. Questions: Why so much blood and what caused this? Why would a doctor put a patient on zytiga without properly looking to see if there was already liver damage? Why would a doctor not do scans or appear to not notice his breathing issues? Why did I have to force this, I literally broke down in his office because I told him I was afraid he would not wake up. Why keep the real truth from us? Why will he not talk to me? I get our society is XXXXXXX happy but I was only looking to hear the truth, get answers for what I saw to help the healing process my husbands entire family. Why continue with treatment if he will die soon anyway?
Posted Thu, 6 Feb 2014 in Cancer
Answered by Dr. Indranil Ghosh 3 days later
Brief Answer: Please refer below Detailed Answer: I am sorry to know about your husband. He coughed up so much blood probably from his lung metastases. Sometimes this can happen and may be difficult to control as there are many lesions in both lungs. Low platelet count exacerbates it. I don't think I can answer the other queries. I am really sorry on behalf of the medical fraternity if you think you did not receive the proper care or communication from your doctor. If you are not happy with what had happened, you can certainly take up this matter with the concerned authorities. With regards
Above answer was peer-reviewed by
Follow-up: What causes coughing up of blood when suffering from lung metastases? 14 hours later
Does cancer make the organs break down and pass blood? Why so many nosebleeds, what causes platelet count to go down? What is in the fluid with ascites, is this just fluid or could it have been blood?
Answered by Dr. Indranil Ghosh 3 hours later
Brief Answer: The organs don't break down Detailed Answer: But the blood vessels may get eroded and pass blood. Platelet counts get low because of effect of chemotherapy and can result in nose bleeds. Fluid in the ascites is usually result of irritation due to tumor. If the blood vessels in the vicinity are damaged, then blood may come in it.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor